Kansas, 2014

Tornadoes and Hail in Kansas, June 6, 2014

June 6, 2014 · NWS DDC · 26 events in 9 counties and zones

Severe weather occurred during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe weather occurred during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 5:25 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 6, 5:25 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
625 AM CDT Fri Jun 6 2014

...Updated for Aviation...

.SHORT TERM...(Today and tonight)
ISSUED AT 123 AM CDT FRI JUN 6 2014

...Unsettled and potentially very wet through the short term...

Some of you may be looking at the above headline and notice the word
wet and remain a bit dubious. We are in the weather pattern period of
scattered thunderstorms/MCS's and those that experience activity right
over them will see heavy rainfall, while those nearby without thunderstorm
activity will see basically nothing. An example of that occurred last
night where the northern zones saw 4+", while the southern zones saw
0.00". A similar pattern is expected today and tonight. So... a break
down of the short term period:

This morning:

Main concern is watching convection across eastern Colorado. This activity
may impact the western zones early this morning. A secondary band is
possible later in the morning in association with warm air advection
and isentropic lift. The HRRR has indicated this along and south of
the Arkansas river.

Today/Tonight:

Main concern is late this evening. PWATs are forecast to be around 1.50",
which is near the +2SD mark. There is considerable disagreement between
the global models (GFS/EC) and convective allowing models (ARW, 4 km
NAM) in where the MCS will track. Have ramped up pops by late evening
and also increased QPF given the overall trend in the mesoscale pattern
of a heavy rain event. There is the potential for heavy rainfall from
00Z onward. Thermodynamics/kinematics are there for severe weather,
however, I have a few problems with this. First, forecast soundings
are rather moist adiabatic (however, probably somewhat influenced from
convection in the output), however, this leads to somewhat of a thick hail
growth zone, which is not conducive for significant hail growth. MUCAPE
of 1500 j/kg and 40+ kt of effective bulk shear do suggest the notion
of more organized convection, however, mid level lapse rates are not
that steep and upper level winds back with time, which increases precipitation
efficiency near/in the updraft of any organized storm. Given how moist
the atmosphere will be with the lack of upper level wind flow for the evacuation
of hydrometeors downstream, think the overall hail potential for tonight
is not that great. Running the parameters in the LHP algorithm comes
up with a value of 5. This suggests that golf balls would be on the
upper end of the hail size distribution. Other threats would be wet
microbursts of 60+ mph. The most significant threat would be very heavy
rainfall leading to flooding. As stated above, there is low confidence
is where the heavy precipitation will fall as models are in disagreement.
It is also foolish to state that 10.1 miles southwest of Dodge City
will see 1.34" of rain between 18Z today and 12Z tomorrow morning, as
this simply isn't effective meteorology. We just don't have that skill
to do that. Bottom line, if a storm festers over you, you could easily
see an 1"+ of rain, while your neighbor might see practically squat.
Lastly, SPC has some of the area in a 5 percent tornado, although I'm
not sure about that given weak 0-1 km bulk shear and any significant
STP is well south of the forecast area. This isn't the environment for
discrete supercells but an amorphous blob of convection.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 239 AM CDT FRI JUN 6 2014

For Saturday, some minor upper level disturbances are forecast
across the Central and Southern Plains with a cold front and
baroclinic zone south across west Texas into Oklahoma. A marginally
severe MCS will likely track south of Kansas along the baroclinic
zone with the best chances for thunderstorms across southern Kansas.
Highs on Saturday look fairly cool, with mostly cloudy skies, in the
mid to upper 70s.

For Sunday, a more substantial upper level trough moves across the
Plains on Sunday night with the ECMWF model showing thunderstorms
likely with another MCS while the GFS has most of the heavy rainfall
over far western Kansas. Current thoughts are severe chances do not
look all that good with moist adiabatic lapse rates. May need to
adjust precip chances upwards as the ECMWF shows heavy rainfall
potential. Highs still look fairly cool and only in the 70s.

For the period Monday into Thursday, a warming trend is in the
offing with highs warming back into the 80s Tuesday into Thursday
with lows in the 60s. Thunderstorms chances look minimal as an upper
level trough moves east of the region and minor upper level ridging
moves back into the Central Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 612 AM CDT FRI JUN 6 2014

Scattered thunderstorms will become more numerous after midnight
with a complex of thunderstorms expected to move east across
western Kansas overnight. Some thunderstorms later tonight may be
severe with large hail along with very heavy rainfall and possible
MVFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  63  78  60 /  70  80  40  40
GCK  83  62  76  59 /  70  70  40  40
EHA  82  62  78  59 /  70  70  50  50
LBL  84  63  79  61 /  70  70  50  50
HYS  83  62  77  59 /  70  80  50  30
P28  84  66  81  64 /  70  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Jun 6, 12:53 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
153 AM CDT FRI JUN 6 2014

KSZ030-031-043>046-061>066-074>081-084>090-071200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF
HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH
OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS.

A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION
THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO
LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE
THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC
THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME
CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO
THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jun 6, 6:37 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 AM CDT FRI JUN 6 2014

KSZ089-090-061315-
BARBER-COMANCHE-
737 AM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHERN BARBER COUNTIES...

AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES WEST OF AETNA...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3700 9918 3724 9922 3734 9834 3700 9835
TIME...MOT...LOC 1237Z 259DEG 26KT 3705 9908

KRUSE

The radar

The Dodge City radar (KDDC), 23 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

12 hail, 10 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Gray

When
June 6, 7:09 AM CST to 7:19 AM CST
Where
Gray County, 5.53 mi N of Ensign
Reported by
Storm Chaser
Coordinates
37.730, -100.230

Two brief funnels were reported within 10 minutes of each other.

Hail, Seward

When
June 6, 2:58 PM CST
Where
Seward County, 6.89 mi NW of Hayne
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -100.900

Hail, Seward

When
June 6, 3:05 PM CST
Where
Seward County, 10.53 mi WNW of Kismet
Measured
1.75 in hail
Reported by
County Official
Coordinates
37.270, -100.870

Hail, Seward

When
June 6, 3:12 PM CST
Where
Seward County, 4.46 mi NNW of Kismet
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.260, -100.730

Hail, Gray

When
June 6, 3:55 PM CST
Where
Gray County, 0.55 mi E of Haggard
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -100.290

Hail, Hamilton

When
June 6, 3:05 PM MST
Where
Hamilton County, 8.36 mi S of Mayline
Measured
1.25 in hail
Reported by
Public
Coordinates
37.850, -101.690

Hail, Hamilton

When
June 6, 3:35 PM MST
Where
Hamilton County, 3.01 mi SE of Mayline
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.630

The hail covered the ground.

Hail, Kearny

When
June 6, 4:56 PM CST
Where
Kearny County, 14.18 mi W of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.980, -101.510

Hail, Hamilton

When
June 6, 4:00 PM MST
Where
Hamilton County, 6.22 mi S of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -101.750

The hail was dime to quarter sized.

Hail, Hamilton

When
June 6, 4:01 PM MST
Where
Hamilton County, 6.99 mi S of Mayline
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.870, -101.690

Tornado, Kearny

When
June 6, 5:47 PM CST to 5:48 PM CST
Where
Kearny County, 1.29 mi WNW of Lake Mc Kinney to 0.98 mi NW of Lake Mc Kinney
Rating
EF0
Path length
0.51 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
37.990, -101.220

This was a brief tornado.

Tornado, Kearny

When
June 6, 5:58 PM CST to 5:59 PM CST
Where
Kearny County, 1.02 mi WNW of Deerfield to 0.88 mi WNW of Deerfield
Rating
EF0
Path length
0.6 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
37.984, -101.148

A brief cone shaped tornado was reported briefly.

Tornado, Kearny

When
June 6, 5:59 PM CST to 6:02 PM CST
Where
Kearny County, 2.07 mi N of Deerfield to 2.48 mi NNE of Deerfield
Rating
EF0
Path length
0.34 mi
Path width
25 yd
Reported by
County Official
Coordinates
38.010, -101.130

This tornado did not strike anything.

Thunderstorm Wind, Grant

When
June 6, 6:06 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.580, -101.360

Several trees were blown down across the city.

Thunderstorm Wind, Grant

When
June 6, 6:15 PM CST
Where
Grant County, 4.07 mi ENE of Ulysses Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.620, -101.300

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
June 6, 6:50 PM CST
Where
Finney County, 2.14 mi SE of (Gck)garden City Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.910, -100.700

Winds were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Seward

When
June 6, 6:55 PM CST
Where
Seward County, 0.88 mi SE of (Lbl)liberal Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -100.960

Thunderstorm Wind, Seward

When
June 6, 6:55 PM CST
Where
Seward County, 1.1 mi E of (Lbl)liberal Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.050, -100.950

Thunderstorm Wind, Gray

When
June 6, 7:02 PM CST
Where
Gray County, 7.6 mi N of Montezuma
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.710, -100.450

Thunderstorm Wind, Gray

When
June 6, 7:08 PM CST
Where
Gray County, 0.55 mi E of Haggard
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.620, -100.290

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Gray

When
June 6, 7:15 PM CST
Where
Gray County, 2.07 mi S of Cimarron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.770, -100.350

Winds were estimated to be 60 MPH.

Hail, Meade

When
June 6, 7:24 PM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.260, -100.590

Thunderstorm Wind, Gray

When
June 6, 7:36 PM CST
Where
Gray County, 4.07 mi ENE of Montezuma
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.620, -100.380

Ten power poles were blown down along Highway 56 near 17 Road.

Hail, Ford

When
June 6, 7:45 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.760, -100.010

Thunderstorm Wind, Meade

When
June 6, 7:50 PM CST
Where
Meade County, 3.53 mi SE of Meade
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.240, -100.290

Winds were estimated to be 70 MPH.

Hail, Trego

When
June 6, 8:30 PM CST
Where
Trego County, 3.83 mi ESE of Voda
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.020, -99.960

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532828, 532829, 532830, 532831, 532832, 532833, 532834, 532838, 532839, 532840, 532844, 532845, 532846, 532847, 532849, 532851, 532855, 532856, 532858, 532859, 532861, 532841, 532848, 532842, 532862, 532843.